Ohio, 2026

Damaging Wind in Ohio, March 11, 2026

March 11, 2026 · NWS PBZ · 1 event in 1 county or zone

Warm sector convection ahead of an approaching cold front spawned thunderstorms, some of which were severe. An axis of up to 1000 J/kg of MLCAPE nosed up to Pittsburgh metro with strong effective shear as high as 60 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Warm sector convection ahead of an approaching cold front spawned thunderstorms, some of which were severe. An axis of up to 1000 J/kg of MLCAPE nosed up to Pittsburgh metro with strong effective shear as high as 60 knots. Hail and wind damage were reported with up to 1.5 inch hail, a measured 64 mph wind gust at a home weather station, and trees down on wires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 11, 4:10 AM EST, 8 hours 20 minutes earlier. Its key messages:

  • 1) Widespread rain and severe thunderstorm chances today 2) Windy and cooler late week with rain/snow chances
Area forecast discussion, Mar 11, 4:10 AM EST, 8 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
510 AM EDT Wed Mar 11 2026

.WHAT HAS CHANGED...
Little change in the overall severe threat for today. Severe
weather in early morning convection is unlikely. Two rounds of
mid/late morning and mid afternoon thunderstorms will be the
greatest threat for severe weather (primarily damaging wind and
tornadoes). Some uncertainty remains with cold frontal
convection, but indications point to a weaker, less-organized
line.

&&

.KEY MESSAGES...
1) Widespread rain and severe thunderstorm chances today

2) Windy and cooler late week with rain/snow chances

&&

.DISCUSSION...
KEY MESSAGE 1...

Surface low pressure will deepen and cross the Great Lakes
today. Broad ascent under diffluent mid-level flow with warm
and moist advection should support several rounds of showers and
thunderstorms before a cold front passes this evening. Severe
thunderstorms, capable of producing strong damaging wind gusts,
tornadoes, and hail, will be most likely during the late morning
and afternoon rounds of convection. Confidence in severe storms
along/just ahead of the cold front is lower.

This morning finds us already in the open warm sector with the
nearest leading convection across northern Indiana, NW Ohio,
and into southern Ontario. CAMs do still generally show a few
showers/thunderstorms developing near daybreak over Ohio and
crossing into western PA, but coverage and intensity of this
convection is far less than previously advertised. More
significant convection remains north of our forecast area.
Regardless, any thunderstorms this early are likely to remain
elevated given the stable near-surface profiles. This will
significantly throttle wind and tornado potential, and lacking
mid-level thermodynamics will limit hail.

It appears the first major round of convection does not arrive
in eastern Ohio until mid-morning, crossing the Pittsburgh
metro area closer to noon. By this point, an 850-700 mb low
level jet will have ramped up with convective coverage on its
nose. MLCAPE values are progged to around 500 J/kg, hodographs
elongate, and HREF mean 0-1 km SRH exceeds 200 m2/s2. This
indicates a ripe, but conditional, environment for rotating
storms. By this point, most CAMs paint little near-surface
updraft helicity tracks, but this could be misleading as
profiles look more isothermal or weakly unstable rather than
stable. With strong kinematics and low LCLs with reinforced
surface moisture, it's certainly plausible that those are enough
to overcome marginal thermodynamic profiles and this round
poses a wind and tornado threat, conditional on storms being
truly rooted at the surface.

Uncertainty increases heading into mid/late afternoon. CAMs
model two distinct scenarios. The favored and increasingly
probable scenario -- depicted by a majority of CAMs -- drives a
second cluster of thunderstorms through the area by mid-
afternoon, trailing the morning round by roughly 2-3 hours. The
critical question then becomes whether the environment can
adequately recover to support a second round of organized severe
convection. Modeled CAPE values recovering above 1000 J/kg offer
some optimism, though lingering cloud debris and a compressed
recovery window introduce considerable uncertainty. Storm mode
for this round trends mixed, with CAMs depicting a combination
of clustered/linear features alongside discrete cells. This
would pose the greatest tornado and damaging wind potential
given sufficient recovery. The minority scenario, offered by the
3K NAM and a few NSSL MPAS CAMs, clears the area of convection
near midday ahead of the cold frontal passage this evening.

Peak forcing arrives with the cold front this evening. The
minority scenario would afford ample recovery time ahead of
frontal convection, yielding a strong QLCS with damaging winds
and an embedded tornado through the early evening. Though this
would represent the greatest severe threat for the day, and
possibly prompt an upgrade to Enhanced, this solution remains
increasingly unlikely. The more probable outcome with mid-
afternoon convection leaves little opportunity for environmental
recovery despite continued south-southwesterly flow. In this
scenario, frontal convection organizes into a weaker, less-
organized line with a more limited severe threat. Given the
lingering uncertainty, the Slight Risk has been maintained.

KEY MESSAGE 2...

The aforementioned cold front will usher in a much cooler and drier
airmass in its wake with dew points crashing into the teens and 20s
by Thursday afternoon. Strong cold advection will provide an
opportunity for some light snow showers in the afternoon as well,
but accumulation should be minimal at best with ground temperatures
needing a bit of time to react. In the ridges with persistent
upslope flow, can't rule out a few tenths of an inch. Steepened
lapse rates and mixing will provide gusts to 25-30 mph.

Friday looks to be the windiest day as low pressure crosses off to
our north. The best forcing looks to be in that direction as well,
but if the low nudges a bit farther south, warm advection will drive
some light snow showers primarily north of Pittsburgh. NBM 90th
percentile only suggests around an inch at the worst case scenario.
Strong wind gusts are likely to be most impactful on Friday with a
tightening gradient. NBM probability of Wind Advisory criteria (46+
mph gusts) range from about 50-70% for a large portion of the
region. Eastern Tucker County shows similar probability to reach
High Wind Warning criteria (58+ mph), so wind headlines may be
needed.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
With the region well within the warm sector, warm moist
advection will promote shower and storm development this morning
ahead of a cold front approaching from the west. Latest
ensembles show 80-100% probabilities for MVFR conditions
areawide during the day and a 50-70% chance of IFR spreading
from north to south this later this afternoon and this evening
across the region.

There will be severe potential with storms, especially from
mid-afternoon through mid-evening. Much will depend on earlier
convection, so expect amendments to address timing/conditions
at most ports through the day. The main impact is expected to
be damaging winds, but large hail and tornadoes cannot be ruled
out either.

Several rounds of convection will be possible, and have
highlighted this in latest TAFs with PROB30s for now given the
timing uncertainty.

Winds are expected to ramp up through the day with WSW winds
gusting up to 30 knots in some instances.

Outlook...
Rain will transition to snow late tonight into Thursday behind
the front.

Cig restrictions and gusty wind are likely Thursday in cold NW
flow and with a crossing upper trough. Restrictions, gusty wind,
rain and snow are likely to continue Friday with another
crossing cold front. VFR returns Saturday under high pressure.
Restrictions are possible Sunday with a crossing warm front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

DISCUSSION...Rackley/MLB
AVIATION...88
Hazardous weather outlook, Mar 11, 1:10 AM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
210 AM EDT Wed Mar 11 2026

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-120615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
210 AM EDT Wed Mar 11 2026

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms return this morning with several rounds
before a cold front crosses this evening. Some storms may be strong
to severe, particularly in the afternoon hours. Damaging wind gusts
will be the main threat, though tornadoes are possible. A Slight
Risk (level 2 of 5) is outlooked.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts are possible Friday with probability of exceeding
Wind Advisory criteria (46 mph) around 50-70%. Wind headlines may be
needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-120615-
Eastern Tucker-
210 AM EDT Wed Mar 11 2026

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms return this morning with several rounds
before a cold front crosses this evening. Some storms may be strong
to severe, particularly in the afternoon hours. Damaging wind gusts
will be the main threat, though tornadoes are possible. A Slight
Risk (level 2 of 5) is outlooked.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong wind gusts are possible Friday with probability of exceeding
High Wind Warning criteria (58 mph) around 50-90%. Wind headlines
may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

RACKLEY

The radar

The Pittsburgh radar (KPBZ), 122 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
March 11, 12:30 PM EST
Where
Monroe County, 2.33 mi WNW of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.785, -81.270

Trees were reported down along Bracken Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2026Every state in 2026This day in weather historyWarnings in Ohio, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322790.